Getting Past Acute Obstacles During Suboxone Induction
This is "old hat" for many people starting on buprenorphine/naloxone (Suboxone). They were either receiving B/N (buprenorphine/naloxone) "on the street" or had previously used B/N.
How Can We, as Healthcare Professionals, Assist People in Completing Their Buprenorphine/Naloxone (B/N) Induction?
This is "old hat" for many people starting on buprenorphine/naloxone (Suboxone). They were either receiving B/N (buprenorphine/naloxone) "on the street" or had previously used B/N. These patients are used to making this change and require little guidance or assistance. They might even be able to teach us how to get off to a good start! Other patients who are using full agonist opioids (such as oxycodone, fentanyl, or heroin) who have never been on B/N may require extra "hand holding."
There are three essential strategies to assist these patients in achieving their goals:
1-Create a clear picture of what the induction process will entail.
2-Before starting B/N, make sure you have enough time.
3-Check in with the patient right away to make sure everything went well and to avoid any problems.
1) Set Clear Expectations for the Induction Process from the Start
Home inductions have been shown to be just as effective and safe as office inductions, allowing patients to withdraw in the comfort of their own home rather than a less comfortable office setting. Before initiating B/N, make sure the patient is in the right level of withdrawal.
If they have full agonist opioids on their receptors when B/N (a partial agonist) is introduced, the B/N will push all of those full agonists off their receptors at the same time, causing a precipitated withdrawal that feels like "the flu on steroids"— a much worse feeling than if the withdrawal is allowed to happen naturally over time.
As a result, the patient must be quite uneasy before beginning B/N, and it is our responsibility to set this expectation for them. At least three of the following symptoms should be present before commencing B/N:
Pimples on the goose
a lot of yawning
Aches in the body
a stuffy nose
Pupils that are bigger
You can give patients a SOWS (self-opioid withdrawal scale) if they want extra guidance to ensure they are in moderate to severe (eg appropriate) withdrawal before commencing B/N: They are ready to begin if their SOWS withdrawal score is 17 or higher.
If their SOWS withdrawal score is less than 17, they should wait until it is 17 or higher before starting. "Wait until you're very uncomfortable and you think you're ready to take your Suboxone," is another useful rule of thumb to tell patients. THEN set your alarm for one hour later and take your Suboxone."
HOT HINT: Bottom line: We need to tell patients that taking Suboxone should make them feel extremely uneasy ("dope sick").
We can also assist our patients in getting through this withdrawal time by:
Encourage people to go through withdrawal at NIGHT so that they do not feel uncomfortable during the day.
Offer to write them a prescription for pain relievers to assist them cope with their withdrawal symptoms. This is not required, but it may make the transition period go more smoothly.
Comfort medications for opioid withdrawal symptoms:
Clonidine: 0.1mg po TID for HTN/anxiety/restless legs.
Loperamide: 4mg po for the first loose stool, then 2mg for each loose stool after that. 24 mg maximum per day
Ibuprofen: 600mg po q6 hours or acetaminophen up to 1000mg po q8 hrs for pain/myalgias
Dicyclomine: 20mg po every four hours for abdominal cramps
Nausea: 4-8mg ondansetron po every 8 hours.
Trazodone: 50-100mg po qhs for insomnia.
2: Before Starting B/N, Make Sure You Have Enough Time.
Determine which opioid the patient has been taking and give advice on when to start B/N based on this:
8-12 hours for short-acting opioids (heroin, Percocet, Oxycodone, Vicodin).
Long-acting opioids (fentanyl, Oxycontin, MS Contin) have a half-life of more than 24 hours.
48-72 hours on methadone
They can begin the induction procedure after they have reached this point AND are really uncomfortable (as previously explained).
Explain the induction procedure to them. After analyzing numerous various procedures, I helped construct a sample induction process, which you can see below. There is no single "correct" or "wrong" induction process, and most variants are minor modifications of one another. The overarching goal should be to gently move patients away from full agonist opioids and toward Buprenorphine while reducing unpleasant withdrawal symptoms.
Provide the patient with a leaflet that he or she can refer to.
Conduct a "teach back" session with the patient, in which you ask them to repeat back to you what you just said so you can be sure they understand the protocol.
Remind them that they can reach out to you or your nurse at any time with questions. Induction protocol for buprenorphine/naloxone (Suboxone):
Take a 4 mg pill (equivalent to half of an 8 mg tab/film).
Take another 4 mg 1-2 hours later if you tolerate it without experiencing worsening withdrawal symptoms.
Take another 4 mg if you don't experience any withdrawal symptoms. After 6 hours,
On the first day, do not exceed 12 mg.
Take 1.5 tabs/films (12 mg) the next day; if withdrawal symptoms persist after 4 hours, take 12 tab/film (do not exceed a total of 2 tabs/films on day two).
Continue to take this dose (1.5-2 tabs/films each day; ie 12- 16 mg Buprenorphine per day) till you see your B/N-prescriber.
Remind patients how to take B/N as well:
NEVER swallow it; it must dissolve beneath the tongue for 15 minutes otherwise it will not function and you may experience withdrawal symptoms.
Adviser on the "Rule of 15":
15 minutes before taking, don't drink, eat, or smoke (if your mouth is dry, take a sip of water before taking the buprenorphine strips or tablets)
Allow 15 minutes for the buprenorphine strip or tablet to dissolve beneath your tongue (do not talk during this time).
There will be no drinking, eating, or smoking allowed. 15 minutes after ingestion
3: Immediately after Induction, Check in With The Patient to Ensure Success and To Manage any Challenges
To do so, find out when your patient plans to take their last full agonist opioid and when they will most likely begin the induction process. Tell your patient that you or your nurse will contact them as soon as possible after their induction.
This will give them peace of mind, knowing that someone will be there to support them and provide further guidance as needed. Use this opportunity to inquire about the induction procedure, how it went, and any roadblocks they experienced.
Inquire about when they last used an opioid, how long they waited before starting the B/N, how they felt before starting the B/N, how they felt after starting the B/N, and how they followed the protocol. One common blunder is starting B/N too soon, which results in a rapid withdrawal.
After being in moderate-to-severe withdrawal, the patient should feel BETTER, not WORSE, after they take their first dosage of buprenorphine/naloxone. If they're feeling worse, it's because they didn't wait long enough, which resulted in a hasty withdrawal.
How to React to a Sudden Withdrawal
To overcome the withdrawal, have the patient take additional buprenorphine/naloxone (Suboxone).
1)Tell them to take/repeat 2 mg dosages of buprenorphine/naloxone every 1-2 hours until they feel better, for example, if they took 2 mg of buprenorphine/naloxone and then felt worse (never to exceed 12-16 mg on the first day).
It's worth noting that some patients may resist further induction and resort to full agonist opioid use to self-medicate their triggered withdrawal.
2) If the patient is afraid and wants to quit, halt the induction and have them try again later, but make sure they wait a long time between their last full agonist opioid and commencing the buprenorphine/naloxone.
3) There is a new concept called as microdosing that you can explore for patients who have had repeated failures at home induction (because to taking their B/N too soon). It does not have any proof to back it up because it is new. However, anecdotally, it appears to be a novel strategy to assist patients in making the transition from full agonist opioids to B/N opioids.
Microdosing is based on the idea that the patient keeps taking their full agonist opioid while commencing with modest dosages of buprenorphine/naloxone. They progressively increase their B/N dose before discontinuing their full agonist opioid, resulting in minimal withdrawal symptoms throughout the changeover. Here's an example of a protocol. To take the modest dosages of B/N, the patient will need to cut the films/tabs provided.
Microdosing strategy for outpatients
Becker W (Becker/Frank/Edens, Ann Int Med Letter 7/2020) was used as a model.
Day, Bup/nx (just the bup dose is listed), and Other Opioid
0.5mg bid, as is customary
1mg bid, as is customary
1mg tid, as needed
2mg tid, preferably less than usual none,
16mg per day none
Finally, our goal for B/N induction should be to make the transition from full agonist opioids to B/N as painless as feasible for our patients. Patients can be supported and set up for a successful entry into (hopefully!) long-term recovery by providing clear expectations from the start, an articulated induction regimen that they understand and can explain back, and follow-up provider outreach.